Heroin is a remarkably potent drug, and most teens seem to be well aware of the dangers heroin abuse. In the 2011 Monitoring the Future study, about 60 percent of 12th graders felt that using heroin just once was risky.
However, this same study found that about 20 percent of 12th graders also felt that heroin would be easy to obtain. Clearly, while teens know that heroin is a toxic substance that has terrible consequences, they also know just where to get the drug, should they want to take it.
Health Issues of Heroin Abuse
Parents can’t protect their children from all risks involved in drug use and abuse. If teens want to use heroin, they may simply find a way to do so, no matter what their parents might think or want them to do. However, parents who learn more about the dangers of heroin use may be able to educate their children and encourage them to avoid it.
There are tiny receptors made just for opiates like heroin scattered throughout the brain and spinal cord. As soon as heroin enters the body, either via a needle or nasal inhalation, the particles begin latching onto certain receptors. When the drug is attached in this way, a variety of chemical reactions take place.
The user begins to experience:
- A rush of pleasurable sensations
- Flushing of the skin
- Dry mouth
- A feeling of heaviness in the extremities
These sensations might only last for a moment or two, and when those feelings are gone, the user may seem incredibly sedated. Some users seem to fall asleep, and as their heads drift down they wake back up. This bobbing, nodding head is a hallmark of heroin intoxication. The user might also develop slow, slurred, speech and a slow, tangled walk. Users might also wander into traffic, fall down stairs, or become targets of violence when they are sedated in this manner.
Long-Term Health Problems
These producers can do anything they’d like with the drugs they make before it’s sold to the user. Some dealers make these alterations in order to improve the “product” they sell, and bring in new customers as a result. Other dealers make these tweaks in order to dilute the raw materials and make them stretch to a larger number of customers. Some of these adjustments can be disastrous and deadly.
The product still looks brown and gummy, so it may not raise suspicion. But when the drug is injected, the contaminants do not dissolve. Instead, they travel through the body and create blockages in the veins and capillaries. These blockages can lead to infections, tissue death, and other health problems.
Needles are tightly controlled by governmental agencies, in the hopes to reduce the amount of drug use. As a result, users may simply use the same needle over and over again. No matter how well needles are cleaned, tiny particles of blood remain that may contain infections such as Hepatitis C. In a study of injecting heroin users, researchers found that 80 percent of people who injected heroin developed infection within one year. Thus demonstrating how very common this infection is in people who share and use needles. HIV/AIDS can also be transmitted via needle in the same manner.
Addiction and Withdrawal
The main issue associated with heroin abuse is addiction. Over time, the body adjusts to working with heroin, changing the normal chemical makeup of the body. These adjustments happen slowly, but over time, the person comes to feel as though heroin intoxication is normal. A person who feels like this may be able to stop using heroin without proper treatment.
The drug becomes a vital part of natural life.
A person who is addicted to heroin will experience symptoms of withdrawal when the drug is removed. According to the National Institute on Drug Abuse, withdrawal peaks between 48 and 72 hours after the last dose of the drug has been taken.
While withdrawal can be relatively brief and non life threatening, it is incredibly uncomfortable. People going through withdraws may experience:
- Bone pain
- Muscle cramps and pain
- Gastrointestinal upset
- Cold flashes
- Watering eyes
The uncomfortable withdrawal symptoms and strong cravings work to lock the addiction in place.
Risk of Overdose
People who overdose on heroin might develop a blue tinge to the lips and nail beds, as their blood doesn’t have enough oxygen to support life. Overdosing is relatively common, and often, people who overdose do not die from the experience. In one study, published in BMJ, researchers found overdoses occur as a result of:
- Taking a higher than normal dose
- Using alcohol along with heroin
- Abstaining from heroin, and then using again
- Using too much heroin deliberately
Of all of these risk factors, mixing heroin with other drugs seems to be the practice with the highest risk of causing death. According to an Addiction study, mixing heroin with other drugs, including alcohol, has the highest risk of death.
Why Treatment Works
Teens might not be willing to make such a startling admission, and they might do all they can to hide their addictions from everyone they know. Teens who have experienced withdrawal symptoms might be especially keen to hide their addictions from their families, as they might fear that rehab will be painful for them to endure. It’s important to note that while teen rehab can be difficult, and teens might need to make some sacrifices during the healing process. However, allowing the addiction to move forward unchecked can spell disaster, in ways both large and small. By getting help, these teens can go on to live healthy, productive lives in recovery.
If your teen has a problem with heroin, we’d like to help. At Newport Academy, we help teens move through the heroin withdrawal process. We provide intensive therapy techniques that can help teens to stop using heroin for the rest of their lives.
Photo courtesy of iStock.